Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 20, 2021, 3:55 PM MDT for Teton County, Wyoming. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 20, 2021, 4:15 PM MDT
- In force
- 20 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 173 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3274 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769 WUUS55 KRIW 202155 SVRRIW WYC039-202230- /O.NEW.KRIW.SV.W.0009.210720T2155Z-210720T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Riverton WY 355 PM MDT Tue Jul 20 2021 The National Weather Service in Riverton has issued a * Severe Thunderstorm Warning for... Southeastern Teton County in northwestern Wyoming... * Until 430 PM MDT. * At 355 PM MDT, a severe thunderstorm was located near Kelly, or 9 miles southeast of Moose, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will remain over mainly rural areas of southeastern Teton County, including the following locations... Crystal Creek Campground and Gros Ventre Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4344 11061 4358 11074 4384 11040 4358 11015 TIME...MOT...LOC 2155Z 236DEG 22KT 4357 11057 HAIL...1.00IN WIND...<50MPH $$ VandenBoogart
1 follow-up statement
515
WWUS55 KRIW 202215
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
415 PM MDT Tue Jul 20 2021
WYC039-202225-
/O.CAN.KRIW.SV.W.0009.000000T0000Z-210720T2230Z/
Teton-
415 PM MDT Tue Jul 20 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4344 11061 4358 11074 4384 11040 4358 11015
TIME...MOT...LOC 2214Z 236DEG 22KT 4364 11043
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:19 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 20, 1:19 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Riverton WY 119 PM MDT Tue Jul 20 2021 .SHORT TERM...(This Afternoon through Wednesday Night) Issued at 102 PM MDT Tue Jul 20 2021 Morning cloud cover hindered surface heating this morning with midday temperatures running 10-15F behind yesterday. This has led to slower destabilization and convective development. Showers and storms have begun to fill-in quickly across far west Wyoming where cloud cover has dissipated first. Shortwave in southern Idaho will make its way across the forecast area this afternoon and evening. However, the best moisture will have shifted east of the forecast area by 00Z/Wednesday. Nonetheless, scattered showers and thunderstorms will persist until around sunset with the overall trend being less coverage from west-to-east in the early evening. Precipitable water values will favor at least a few tenths of an inch of rainfall with the stronger storms. The wrap-around moisture associated with the shortwave is likely to keep light showers going through the night across northwest Wyoming. Also, the moisture feed coming from the Desert Southwest will lay across the far south overnight, so it is difficult to discount the possibility of light showers in Sweetwater County overnight. Temperatures will be cooler than last night as cloud cover will diminish early Wednesday. While precipitable water values will drop noticeably for Wednesday, there will still be enough mid-level moisture residing between 600- 400mb to generate at least isolated convection during the heating of the day. Similar to this past weekend, the deterministic models may be showing solutions that are too dry. Have opted to leave isolated convection in all mountain zones Wednesday and along the far south. The best chance for showers and storms will likely be over the Absaroka and Bighorn ranges. Better moisture and an approaching weak jet streak will aid convection in these mountain locales. Moisture feeding north from the Desert Southwest then returns to western Wyoming overnight. The aforementioned jet streak may enhance precipitation coverage across the northwest late Wednesday night. For now, have trended to isolated across this region. Above normal temperatures continue with daytime readings nudging upward from Tuesday given more sunshine. .LONG TERM...(Thursday through Tuesday) Issued at 119 PM MDT Tue Jul 20 2021 The ridge that has been over the area will continue to dominate the synoptic pattern through the work week. Afternoon thunderstorms will continue to impact the area as moisture continues to feed these storms. Synoptically driven convection will likely be possible Thursday afternoon and evening as the right entrance region of a jetstreak will allow for lift to feed convection. As the weekend approaches, the strong ridge will gradually flatten out to become more zonal flow but the threat for afternoon thunderstorms continue. As zonal flow takes over, this could increase the potential for wildfire smoke to filter back into the area. Also, in this flow pattern, elevated fire weather conditions will stick around. Wind still doesn't appear to be an issue for red flag warnings but due to the threat of lightning and higher temperatures; red flag warnings will continue to be a topic of conversation into next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1116 AM MDT Tue Jul 20 2021 VFR conditions will prevail through the TAF period across all TAF sites. Widespread VCTS and VCSH will be likely after 20Z/Tuesday and continue through 06Z/Wednesday. Gusty, erratic winds may be possible with thunderstorm outflows. Also, brief MVFR conditions and mountaintop obscuration will be possible with any convection. After convection diminishes, light and variable winds will prevail through the end of the period. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 102 PM MDT Tue Jul 20 2021 Red Flag Warnings continue for many zones through 9 PM due to the threat of new lightning-caused fire starts in the presence of very dry fuels. Scattered showers and thunderstorms, with a bit of a mix of wet and dry storms, will continue until around sunset. Light showers will persist across the north and the far south through the overnight hours as monsoonal moisture lingers in these areas. Drier air will push into the forecast area Wednesday, but again, there will be enough moisture to generate at least isolated afternoon and evening showers and thunderstorms. The best chance will be across the northern mountains. Wednesday showers and storms will likely trend back to the drier side with less moisture available. Another brief surge of monsoonal moisture will rotate north into Wyoming late Wednesday night. Light showers will increase in coverage through Thursday morning. The moisture surge leads to another another round of scattered showers and thunderstorms Thursday afternoon and evening. Drier air then spreads across the region from the west Friday with much less coverage of showers and storms to end the week. Temperatures remain well above normal despite the fact it will be cooler than the most recent few days. As for wind, there is no real discernible period where wind has a great impact. There could be some localized gusty west-northwest wind 10-20 mph in the High Desert District Friday afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for WYZ140-275>279- 281>283-285>288-414>416. && SHORT TERM...CNJ LONG TERM...Vorst AVIATION...Vorst FIRE WEATHER...CNJ
Hazardous weather outlook, Jul 20, 1:13 PM MDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 113 PM MDT Tue Jul 20 2021 WYZ001>020-022>030-211300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 113 PM MDT Tue Jul 20 2021 ...Red Flag Warnings Continue Until 9 PM This Evening for Most of the Region... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight Thunderstorms will be scattered across the region this afternoon and evening. Lightning may bring new fire starts due to the prolonged dry conditions. Please see forecasts and the Red Flag Warning for details. Thunderstorms will diminish around sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday and Thursday...Isolated to scattered afternoon and evening thunderstorms. Friday through Monday...Isolated afternoon and evening thunderstorms. High temperatures will remain very warm to hot each day, but extreme heat is not expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 20, 2:31 PM MDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Riverton WY 231 PM MDT Tue Jul 20 2021 WYZ002-007-016-017-202100- Owl Creek and Bridger Mountains-Wind River Basin-Upper Wind River Basin-Absaroka Mountains- 231 PM MDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT... At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Crowheart, or 24 miles northwest of Pavillion, moving northeast at 40 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Anchor Dam around 255 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is occurring with this storm. && LAT...LON 4333 10909 4348 10923 4379 10875 4351 10847 TIME...MOT...LOC 2030Z 236DEG 36KT 4347 10906 Vorst
Special weather statement, Jul 20, 3:49 PM MDT, 6 minutes before
Special Weather Statement National Weather Service Riverton WY 349 PM MDT Tue Jul 20 2021 WYZ012-013-202230- Jackson Hole-Teton and Gros Ventre Mountains- 349 PM MDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near Kelly, or 8 miles southeast of Moose, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Teton County, including the following locations... Crystal Creek Campground, Gros Ventre Campground, Jackson National Fish Hatchery and Jackson Hole Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4343 11066 4356 11079 4383 11047 4358 11021 TIME...MOT...LOC 2149Z 232DEG 20KT 4356 11061 VandenBoogart
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:35 PM MDT | Special Weather Statement | RIW | Teton | 25 min |
| Jul 20, 2:31 PM MDT | Special Weather Statement | RIW | Hot Springs | 29 min |
| Jul 20, 3:49 PM MDT | Special Weather Statement | RIW | Teton | 41 min |
| Jul 20, 3:58 PM MDT | Special Weather Statement | RIW | 47 min | |
| Jul 20, 4:56 PM MDT | Special Weather Statement | RIW | 34 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.